Matthew J Barrett, MD, Neurology, 07:49AM Sep 8, 2010
Psychotropic medications are notorious for causing movement disorders. The tardive dyskinesias and drug-induced parkinsonism associated with antipsychotic medications are the most discussed. There was even a time when typical antipsychotic medications were titrated by the degree of parkinsonism elicited in the patient. Less discussed are the tremors caused by selective serotonin reuptake inhibitors (SSRIs), tricyclic antidepressants (TCAs), and lithium. An excellent review of drug-induced tremors was published in Lancet Neurology in 2005.1
The tremor associated with SSRIs is primarily a postural and action tremor. The tremor can be irregular and in a recent patient taking sertraline her finger movements resembled polyminimyoclonus. Since she was also taking a low dose of a TCA, it was difficult to know which drug was the greatest contributor. However, her tremors began around the time she started the sertraline.
Whether drugs can cause tremors de novo or they enhance an underlying physiologic tremor is not always clear. Regardless of the mechanism, drug-induced tremors may respond to propranolol, just like an essential tremor. Essential tremor and parkinsonian tremor are often considered along with the diagnosis of drug-induced tremor. When the relationship between a drug and tremor is not clear, diagnosis is very difficult as long as the patient is taking the suspect medication. The preferred way to deal with drug-induced tremors is by switching, reducing, or discontinuing the offending agent if possible. If it is not possible, as is the case with some psychiatric patients refractory to multiple medications, distinguishing a drug-induced tremor from an organic tremor may never be satisfactorily decided.
Have you ever observed a tremor clearly associated with a TCA and/or SSRI? If so, what were the features of the tremor?
1. Morgan JC, Sethi KD. Drug-induced tremors. Lancet Neurol 2005;4(12):866-876.